0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Olanzapine Induced Acute Meige’s Syndrome
Dattatreya Namdeorao Mendhekar; Leonora War
The Journal of Neuropsychiatry and Clinical Neurosciences 2009;21:225-225.

To the Editor: Meige’s syndrome is a focal dystonia involving blepharospasm and oromandibular dystonia. The typical feature of this disorder is the involvement of orbicularis oculi muscle. Since blepharospasm interferes with vision-dependent activities, this syndrome may cause disability. Electronic and manual search revealed only two cases of Meige’s syndrome associated with atypical antipsychotic drug (i.e., risperidone and quetiapine).1,2 No information is available on other atypical antipsychotics related to Meige’s syndrome. We wish to report a case of a woman with schizophrenia who developed Meige’s syndrome after initiation of olanzapine therapy. To our knowledge this is the first case of olanzapine-induced Meige’s syndrome in the existing literature. In contrast, there are two published case reports in which typical antipsychotic-induced Meige’s syndrome was treated successfully with olanzapine.34

+

Case Report

Mrs. A, a 47-year-old married woman, fulfilled the DSM-IV criteria for paranoid schizophrenia. She had no family history of neurological and medical disorder. Her illness began when she was 44 years old. Her symptoms were characterized by persecutory delusion, withdrawn behavior, muttering to self, and decreased personal care. Childhood history and personal history did not reveal any symptoms suggestive of cerebral insult. She was initially treated with tablet trifluoperazine, 15 mg/day, but developed akathisia. Hence the trifluoperazine was replaced with clozapine, 200 mg/day. While being treated with clozapine for 8 weeks, Mrs. A developed sialorrhoea which disappeared after complete withdrawal of clozapine. She remained drug free for 6 months but she had a relapse of psychotic illness. This time, treatment with tablet olanzapine, 7.5 mg/day, was begun. On day 7 of olanzapine therapy, she exhibited both blepharospasm and oromandibular dystonia and had difficulty keeping both her eyes open. She also expressed her inability to speak and eat due to dystonic movements. Further, she was unable to perform vision-dependent tasks such as watching TV or cooking. The blepharospasm was exaggerated with stress, anxiety, and by looking upward. No abnormal movements were noticed in other parts of the body. Ophthalmological and neurological examination did not reveal any other significant findings. Olanzapine was discontinued and replaced by trihexyphenidyl, 4 mg, and clonazepam, 2 mg. Marked resolution of symptoms were noticed within 7 days after the withdrawal of olanzapine. There was no relapse of psychotic symptoms noticed for the next 6 months and she was maintained only on clonazepam, 1 mg/day.

+

Discussion

Meige’s syndrome is one of the extrapyramidal syndromes that appears after long-term use of antipsychotic and it is believed that it is difficult to treat.5 In this case, temporal relation between olanzapine administration, the appearance of characteristic dystonic reaction in the absence of choreoathetotic movements, and the prompt response to anticholinergic drugs can easily rule out idiopathic Meige’s syndrome. One might argue that that the remission of Meige’s syndrome was due to simple withdrawal of olanzapine and not because of the effect of trihexyphenidyl. This report suggests that Meige’s syndrome can occur even with atypical antipsychotics as an acute side effect and if diagnosed early, the withdrawal of causative neuroleptic can aid rapid recovery.

.
Ananth J, Burgoyne K, Aquino S: Meig’s syndrome associated with risperidone therapy. Am J Psychiatry 2000; 157:149
 
.
NishikawaT, Nishioka S: A case of Meige dystonia induced by short-term quetiapine treatment. Hum Psychopharmacol 2002; 17:197
 
.
Fukui H: Marked improvement of Meig’s syndrome with olanzapine in a schizophrenic patient. J Neuropsychiatry Clin Neurosci 2002; 14:355—356
 
.
Jaffe ME, Simpson GM: Reduction of tardive dystonia with olanzapine (letter). Am J Psychiatry 1999; 156:2016
 
.
Ananth J, Edelmuth E, Dargan B: Meig syndrome associated with neuroleptic treatment. Am J Psychiatry 1988; 145:513—514
 
+

References

.
Ananth J, Burgoyne K, Aquino S: Meig’s syndrome associated with risperidone therapy. Am J Psychiatry 2000; 157:149
 
.
NishikawaT, Nishioka S: A case of Meige dystonia induced by short-term quetiapine treatment. Hum Psychopharmacol 2002; 17:197
 
.
Fukui H: Marked improvement of Meig’s syndrome with olanzapine in a schizophrenic patient. J Neuropsychiatry Clin Neurosci 2002; 14:355—356
 
.
Jaffe ME, Simpson GM: Reduction of tardive dystonia with olanzapine (letter). Am J Psychiatry 1999; 156:2016
 
.
Ananth J, Edelmuth E, Dargan B: Meig syndrome associated with neuroleptic treatment. Am J Psychiatry 1988; 145:513—514
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 55.  >
Topic Collections
Psychiatric News
APA Guidelines